Hail, Runnels
- When
- June 10, 5:02 PM CST
- Where
- Runnels County, 0.91 mi SW of Ballinger
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.740, -99.960
Law enforcement reported penny size hail.
A few thunderstorms produced damaging winds in Runnels and Sutton counties and localized flash flooding in Taylor County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A few thunderstorms produced damaging winds in Runnels and Sutton counties and localized flash flooding in Taylor County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 10, 1:27 PM CST, 3 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service San Angelo TX 227 PM CDT Mon Jun 10 2024 ...New SHORT TERM... .SHORT TERM... (This evening through Tuesday) Issued at 203 PM CDT Mon Jun 10 2024 Moist and unstable air mass continues across West Central Texas this afternoon, with scattered convection already developing across portions of the Concho Valley and Heartland. Very little movement from the storms, so heavy rainfall the main concern so far. As we get a little later in the afternoon and a little warmer, a few of the storms may pulse up and produce some marginally severe hail. We will also watch for the possibility of more development of storms and the formation of another small MCS out to the west that may move southeast and back across the area this evening and into early Tuesday morning. Weak upper low continues to spin across Eastern New Mexico and this is expected to drift southeast into the area tonight. By Tuesday afternoon, portions of West Central Texas south of the low may be unstable enough to generate a few stronger storms that may eventually form into another southeast moving MCS and roll into the Hill Country. Finally, more abundant cloud cover will continue to help keep temperatures in check, mainly in the mid 80s to lower 90s across the area. && .LONG TERM... (Tuesday night through next Monday) Issued at 200 PM CDT Mon Jun 10 2024 Shortwave troughing should still be overhead in the mid-levels by 00Z Wednesday. Ongoing convection across the Big Country from the afternoon may congeal into an MCS-like feature and move south/southeast during the evening/overnight hours, mainly impacting the eastern Big Country, Heartland, and NW Hill Country. With the shortwave trough still providing some upper level support, storms will likely be able to maintain themselves through the overnight hours with ample moisture (dewpoints in the upper 60s to low 70s and pWat values over 1.5 inches for much of the area) and sufficient instability with 1000-2000 J/kg of MLCAPE. As these storms move south out of the Big Country, they will enter an area of much better wind shear and may be able to organize themselves more effectively. These storms could be strong to marginally severe with damaging winds the most likely hazard. While isolated instances of large hail will be possible, it's much more likely that these storms will instead produce lots of heavy rainfall and potentially some small hail. Given that our eastern counties saw above to well-above average rainfall this past spring, these areas will be a bit more susceptible to flash flooding with these storms as they are expected to be very efficient rainfall producers. As the shortwave begins to move east through the day on Wednesday into east Texas, chances for rain across our southeastern counties will begin to wane and skies will begin to clear. It will still feel mild and muggy across the area on Wednesday with temperatures in the mid 80s to lower 90s. By Thursday, an upper level high will begin to build into the Southern Rockies with ridging extending into Texas. This will essentially shut off our rain chances and bring us back into last weeks pattern: warm and muggy across our eastern counties, hotter and drier to the west. Temperatures will be on an upward trend through the weekend with highs climbing back into the upper 90s to low 100s by Sunday and Monday as the 850 mb thermal ridge slowly begins to drift east. The upper level ridge will weaken and shift east by this weekend but should still keep any activity north of our area in the Panhandle. The latest CPC 6-10 Day Temperature and Precipitation Outlooks show above average temperatures and below average rainfall for our area so the hot and dry pattern should be anticipated through at least mid-next week. && .AVIATION... (18Z TAFS) Issued at 1237 PM CDT Mon Jun 10 2024 Already starting to see a few showers and storms across the area, but slow moving and not close to a terminal quite yet. Chances of convection till look to be isolated this afternoon but increasing late this afternoon and into the evening as another complex of storms may move across the area. Otherwise, still have some MVFR cigs across KABI but other locations have lifted to VFR cigs early this afternoon. Should see VFR at KABI this afternoon as well eventually. Away from the storms, should see fairly light winds but convective outflow winds near any of the storms will be possible at any of the sites depending on how the convection develops today. && .PRELIMINARY POINT TEMPS/POPS... Abilene 70 84 67 87 / 40 50 40 20 San Angelo 69 91 69 90 / 40 30 30 10 Junction 70 93 70 90 / 20 30 30 20 Brownwood 70 84 68 85 / 20 50 50 30 Sweetwater 69 85 68 88 / 50 60 30 10 Ozona 68 92 69 91 / 30 20 10 10 Brady 70 86 69 85 / 20 40 40 30 && .SJT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...07 LONG TERM....50 AVIATION...07
Hazardous Weather Outlook National Weather Service San Angelo TX 201 PM CDT Mon Jun 10 2024 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-111915- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 201 PM CDT Mon Jun 10 2024 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue across portions of West Central Texas this afternoon, perhaps becoming a little more widespread this evening. A few of these storms may reach severe levels with large hail and damaging winds the main threats. However, most of the activity will not be quite as strong with dangerous lightning, locally heavy rainfall, and gusty winds the main concerns. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered storms are expected to redevelop across the area on Tuesday afternoon and evening. Again, a few of these storms may reach severe levels, mainly south of a San Angelo to Brady line. Large hail and damaging winds will be possible. Still, the majority of the storms will remain below severe levels and produce pockets of locally heavy rainfall and dangerous lightning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service San Angelo TX
253 PM CDT Mon Jun 10 2024
TXZ073-154-102045-
McCulloch TX-Concho TX-
253 PM CDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCCULLOCH AND
SOUTHERN CONCHO COUNTIES THROUGH 345 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eden, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eden, Melvin, Stacy, Salt Gap, Pear Valley, Doole, Millersview, Live
Oak, The Intersection Of Us-
87 And Ranch Road 2134, The Intersection Of Us-
83 And Ranch Road 765, and Us-83 Near The Menard-Concho County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3109 9993 3136 10001 3149 9964 3147 9963
3147 9961 3150 9962 3149 9954 3142 9951
3145 9949 3144 9948 3109 9946
TIME...MOT...LOC 1952Z 329DEG 10KT 3128 9988
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
415 PM CDT Mon Jun 10 2024
TXZ154-155-170-102200-
Mason TX-McCulloch TX-San Saba TX-
415 PM CDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MCCULLOCH...
NORTHEASTERN MASON AND SOUTHWESTERN SAN SABA COUNTIES THROUGH 500 PM
CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brady, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brady, Mason, Art, Brady Lake, Pontotoc, Fredonia, Camp San Saba,
Rochelle, Camp Air, Grit, Katemcy, Voca, and Koockville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3092 9874 3092 9896 3077 9897 3062 9929
3115 9947 3127 9929 3093 9870
TIME...MOT...LOC 2115Z 320DEG 17KT 3109 9931
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
424 PM CDT Mon Jun 10 2024
TXZ054-066-127-102215-
Runnels TX-Nolan TX-Taylor TX-
424 PM CDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NOLAN...
SOUTHWESTERN TAYLOR AND NORTHERN RUNNELS COUNTIES THROUGH 515 PM
CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm in
far southeastern Nolan County, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winters, Hylton, Wingate, Happy Valley, Drasco, Pumphrey, Shep, and
Wilmeth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3221 10026 3230 10010 3198 9982 3185 10023
3209 10023
TIME...MOT...LOC 2123Z 326DEG 16KT 3219 10017
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
439 PM CDT Mon Jun 10 2024
TXZ168-169-102230-
Menard TX-Kimble TX-
439 PM CDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT KIMBLE AND SOUTHWESTERN MENARD
COUNTIES THROUGH 530 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm
about 10 miles north of Junction, moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Junction, Telegraph, Yates Crossing, Segovia, South Llano River
State Park, Roosevelt, Fort Mckavett, Camp Sol Mayer, Cleo.
This includes Interstate 10 between Mile Markers 435 and 471.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3084 10011 3089 9971 3038 9944 3028 9987
3029 10011
TIME...MOT...LOC 2138Z 338DEG 13KT 3065 9983
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
snSpecial Weather Statement
National Weather Service San Angelo TX
520 PM CDT Mon Jun 10 2024
TXZ066-102315-
Runnels TX-
520 PM CDT Mon Jun 10 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUNNELS COUNTY THROUGH
615 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winters, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ballinger, Winters, Hatchel, Benoit, Rowena, Ballinger Lake, and Us-
83 Near The Concho-Runnels County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3158 10004 3196 10014 3202 9994 3170 9972
3158 9972
TIME...MOT...LOC 2220Z 328DEG 15KT 3192 10002
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
snThe San Angelo radar (KSJT), 65 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Law enforcement reported penny size hail.
Law enforcement reported windows were broken in Ballinger.
Media reported there were water rescues at N 18th Street and Treadway Boulevard, N 10th Street and Westmoreland Street, and along S 1st Street. People were helped out of vehicles in high water.
Law enforcement reported that trees and large tree limbs were blown down and shingles were blown off roofs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196098, 1196099, 1196097, 1196100.